Alert archive / North Carolina / High Wind Warnings in 2013

High Wind Warning 1, NWS Blacksburg, VA

January 24, 2013Ashe County, Watauga County, North Carolina; Grayson County, Virginia

NWS Blacksburg, VA issued this high wind warning at Jan 24, 2013, 5:36 AM EST for Ashe County, Watauga County, North Carolina; Grayson County, Virginia. It was in force for 6 hr. 5 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jan 24, 2013, 5:36 AM EST (10:36 UTC)
Expired
Jan 24, 2013, 11:23 AM EST
In force
6 hr
Issued by
NWS Blacksburg, VA

Counties Ashe County, NC, Watauga County, NC, Grayson County, VA

The radar

The Roanoke radar (KFCX), 125 km from the middle of the area, began a volume at 10:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jan 24, 6:15 AM ESTNON-TSTM WND GST 66Boone, NCHIGHEST WIND GUST MEASURED FROM KTNB
Jan 24, 6:15 AM ESTNON-TSTM WND DMG1 Nnw Bamboo, NCROOF BLOWN OFF SHED AND MULTIPLE TREES AND POWER LINES DOWN ALONG BROWNS CHAPEL ROAD
Jan 24, 7:15 AM ESTNON-TSTM WND DMGFleetwood, NCMULTIPLE TREES AND POWER LINES DOWN AROUND FLEETWOOD
Jan 24, 7:30 AM ESTNON-TSTM WND DMGMouth Of Wilson, VATREE DOWN ACROSS HWY 19
Jan 24, 8:35 AM ESTNON-TSTM WND GST 662 Nnw Wagoner, NCHIGHEST WIND GUST MEASURED FROM KGEV

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 10.6 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 2013-01-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 2013-01-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 288 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1950 m above ground
0-6 km bulk shear
96 kt
0-1 km storm-relative helicity
288 m²/s²
0-3 km storm-relative helicity
375 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

882 
WWUS71 KRNK 241036
NPWRNK

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BLACKSBURG VA
536 AM EST THU JAN 24 2013

...VERY STRONG NORTHWEST WINDS THIS MORNING...

.LOW PRESSURE WILL PUSH A COLD FRONT THROUGH THE REGION THIS
MORNING. THIS WILL RESULT IN GUSTY NORTHWEST WINDS AND WILL BRING
COLDER AIR BACK INTO THE AREA.

NCZ001-018-VAZ015-241700-
/O.UPG.KRNK.WI.Y.0001.000000T0000Z-130124T1700Z/
/O.NEW.KRNK.HW.W.0001.130124T1036Z-130124T1700Z/
ASHE-WATAUGA-GRAYSON-
INCLUDING THE CITIES OF...WEST JEFFERSON...BOONE...INDEPENDENCE...
WHITETOP...TROUTDALE...VOLNEY
536 AM EST THU JAN 24 2013

...HIGH WIND WARNING IN EFFECT UNTIL NOON EST TODAY...

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A HIGH WIND
WARNING...WHICH IS IN EFFECT UNTIL NOON EST TODAY. THE WIND
ADVISORY IS NO LONGER IN EFFECT.

* WINDS...NORTHWEST 20 TO 35 MPH WITH GUSTS UP TO 60 MPH. 

* LOCATIONS...HIGH COUNTRY OF NORTHWEST NORTH CAROLINA AS WELL AS
  GRAYSON COUNTY VIRGINIA. THE STRONGEST WINDS WILL BE AT THE
  HIGHEST ELEVATIONS. 

* HAZARDS...DOWNED TREES AND POWER LINES. 

* TIMING...UNTIL NOON.

* IMPACTS...EXERCISE CAUTION OPERATING HIGH PROFILE VEHICLES. BE
  ALERT FOR DOWNED TREES AND POWER LINES THAT HAVE FALLEN ACROSS
  ROADS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS OF
58 MPH ARE LIKELY TO CAUSE SPORADIC POWER OUTAGES...FALLEN
TREES...MINOR PROPERTY DAMAGE...AND DANGEROUS DRIVING CONDITIONS
FOR HIGH PROFILE VEHICLES. RESIDENTS SHOULD MOVE UNFASTENED
ITEMS...SUCH AS GARBAGE CANS AND DECK FURNITURE...INDOORS.

&&

$$

NCZ002-003-019-VAZ016-017-032-241700-
/O.NEW.KRNK.WI.Y.0002.130124T1036Z-130124T1700Z/
ALLEGHANY NC-SURRY-WILKES-CARROLL-FLOYD-PATRICK-
INCLUDING THE CITIES OF...SPARTA...DOBSON...WILKESBORO...GALAX...
FLOYD...STUART
536 AM EST THU JAN 24 2013

...WIND ADVISORY IN EFFECT UNTIL NOON EST TODAY...

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL NOON EST TODAY.

* LOCATIONS...ALONG THE BLUE RIDGE SOUTH OF ROANOKE AND INTO
  NORTHWEST NORTH CAROLINA.

* HAZARDS...DOWNED TREES LIMBS AND POSSIBLE POWER OUTAGES. 

* WINDS...NORTHWEST 15 TO 30 MPH WITH GUSTS UP TO 50 MPH. THE
  STRONGEST WINDS WILL BE AT THE HIGHER ELEVATIONS. 

* TIMING...UNTIL NOON. 

* IMPACTS...EXERCISE CAUTION OPERATING HIGH PROFILE VEHICLES. BE
  ALERT FOR DEBRIS IN THE ROAD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$
1 follow-up statement
573 
WWUS71 KRNK 241623
NPWRNK

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BLACKSBURG VA
1123 AM EST THU JAN 24 2013


NCZ001-018-VAZ015-241730-
/O.CAN.KRNK.HW.W.0001.000000T0000Z-130124T1700Z/
ASHE-WATAUGA-GRAYSON-
INCLUDING THE CITIES OF...WEST JEFFERSON...BOONE...INDEPENDENCE...
WHITETOP...TROUTDALE...VOLNEY
1123 AM EST THU JAN 24 2013

...HIGH WIND WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS CANCELLED THE HIGH
WIND WARNING.

WINDS HAVE SUBSIDED ACROSS THE MOUNTAINS. GUSTS THROUGH THE
AFTERNOON WILL STILL APPROACH 40 MPH OVER THE HIGHER
TERRAIN...BUT THE STRONGER WINDS OVER 50 MPH HAVE ENDED.

$$

NCZ002-003-019-VAZ016-017-032-241730-
/O.CAN.KRNK.WI.Y.0002.000000T0000Z-130124T1700Z/
ALLEGHANY NC-SURRY-WILKES-CARROLL-FLOYD-PATRICK-
INCLUDING THE CITIES OF...SPARTA...DOBSON...WILKESBORO...GALAX...
FLOYD...STUART
1123 AM EST THU JAN 24 2013

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS CANCELLED THE WIND
ADVISORY.

WINDS WILL CONTINUE TO WEAKEN THROUGH THE AFTERNOON. OCCASIONAL
GUSTS TO 35 MPH WILL STILL OCCUR...BUT THE STRONGER GUSTS OVER 45
MPH HAVE ENDED.

$$

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this high wind warning went out at Jan 24, 5:09 AM EST, 27 minutes earlier.

Area forecast discussion, Jan 24, 5:09 AM EST, 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
509 AM EST THU JAN 24 2013

.SYNOPSIS...
LOW PRESSURE WILL CROSS VIRGINIA THIS MORNING BRINGING A COLD
FRONT THROUGH THE REGION. HIGH PRESSURE WILL ARRIVE THURSDAY. LOW
PRESSURE APPROACHES FROM THE SOUTHWEST SPREADING MOSTLY SNOW
ACROSS THE REGION FRIDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 450 AM EST THURSDAY...

WATER VAPOR LOOP SHOWED SHORT WAVE OVER PENNSYLVANIA WITH TROF
AXIS EXTENDING INTO THE CENTRAL APPALACHIANS. AREA RADARS SHOWED
THE AREAL EXTENT OF THE PRECIPITATION IN THE WESTERN UPSLOPE AREAS
EXPANDING SOUTH TOWARD ROUTE 460. EXPECT ONLY LIGHT SNOW TO
FLURRIES WITH LITTLE IF ANY ACCUMULATION EAST OF A BLUEFIELD TO
LEWISBURG LINE. MODELS SHOWED THE COVERAGE OF ANY SNOW SHRINKING
AFTER 8AM WITH ONLY WESTERN PARTS OF GREENBRIER AND SUMMERS COUNTY
STILL GETTING PRECIPITATION BY NOON.

STRONG UPSLOPE WINDS WILL HOLD CLOUDS IN THE WEST FOR MUCH OF THE
DAY BUT WINDS WILL HELP CLEAR OUT THE REST OF THE FORECAST AREA.
DIDNT BRING CLOUDS BACK IN AHEAD OF THE NEXT SYSTEM UNTIL AFTER
MIDNIGHT TONIGHT.

TNB AND GEV HAVE BEEN OCCASIONALLY REACHING 50 KNOT GUSTS
OVERNIGHT. WINDS SPEEDS SHOULD BE PEAKING FROM CURRENT TIME
THROUGH 8AM. NO CHANGES PLANNED FOR WIND ADVISORY AT THIS TIME BUT
WILL CONTINUE TO MONITOR.

SURFACE LOW PRESSURE SYSTEM ASSOCIATED WITH PENNSYLVANIA SHORT
WAVE TROF WILL CROSS VIRGINIA THIS MORNING AND PULL A COLD FRONT
THROUGH THE REGION. TEMPERATURES THAT ROSE SLIGHTLY IN SOME AREAS
OVERNIGHT WILL DROP BACK DOWN WITH THIS RE-ENFORCING PUSH OF COLD
AIR. EXPECT A NON-TYPICAL HOURLY TEMPERATURE TREND TODAY DUE TO
THE TEMPERATURES FALLING IMMEDIATELY BEHIND THE FRONT THEN STAYING
STEADY THE REST OF THE DAY.

WIND WILL ALSO PICK UP BRIEFLY BEHIND THE FRONT THIS MORNING BUT
AS HIGH PRESSURE BUILDS IN THIS AFTERNOON AND THE RIDGE AXIS
ALIGNS OVER THE MID ATLANTIC TONIGHT WINDS WILL DIMINISH.

&&

.SHORT TERM /FRIDAY THROUGH SUNDAY NIGHT/...
AS OF 345 AM EST THURSDAY...

A COMPLEX FORECAST IS SLATED FOR FRIDAY INTO FRIDAY NIGHT. A QUICK
MOVING SHORTWAVE TROUGH AND ASSOCIATED SURFACE COLD FRONT WILL
APPROACH AND THEN CROSS THE REGION FRIDAY INTO FRIDAY NIGHT.
MODEL GUIDANCE IN ASSOCIATION WITH THE SYSTEM/S PRECIPITATION HAS
TRENDED SLOWER WITH ARRIVAL INTO AND THROUGH THE REGION. AS
SUCH...THIS MORNING/S FORECAST WILL REFLECT ONE THAT HAS THE ONSET
OF PRECIPITATION AROUND 3 TO 4 HOURS LATER THAN OUR FORECAST FROM
YESTERDAY.

FRIDAY MORNING...TEMPERATURES ACROSS THE REGION WILL START THE DAY
IN THE UPPER TEENS TO THE LOWER 20S. BY THE AFTERNOON...HIGH
TEMPERATURES WILL RANGE FROM THE MID TO UPPER 20S IN THE
MOUNTAINS...WITH UPPER 20S TO SUB FREEZING LOWER 30S ELSEWHERE. THE
MILD END OF THIS RANGE WILL BE ACROSS SOUTHSIDE VIRGINIA AND
NEIGHBORING SECTIONS OF NORTH CENTRAL NORTH CAROLINA. A FEATURE THAT
HAS SHOWN VARIABILITY OVER THE PAST SEVERAL MODEL RUNS IS THE
MAGNITUDE AND ORIENTATION OF A WARM NOSE ALOFT ABOVE THE SUB-
FREEZING SURFACE TEMPERATURES. LATEST INDICATIONS PLACE ANY ABOVE
FREEZING AIR IN THE LOWER THERMAL PROFILE OF THE ATMOSPHERE NEAR AND
SOUTH OF THE NC/VA BORDER...AND MAGNITUDE OF THE WARM NOSE NO
GREATER THAN +1 C BY MIDDAY FRIDAY.

THIS SCENARIO OFFERS A SLEET OR SNOW/SLEET MIXTURE BY MIDDAY NEAR
THE NC/VA BORDER...WITH ALL SNOW NORTH OF THIS AREA. THE THERMAL
PROFILE CHANGES QUICKLY BY SUNSET FRIDAY. MUCH DRIER AIR IS PROGGED
TO MAKE ITS WAY INTO THE AREA IN THE LOW LEVELS...AND LEAVE A FAIRLY
SHALLOW MOIST LAYER NEAR THE SURFACE. MODEL GUIDANCE PLACES THE TOP
OF THE MOISTURE LAYER IN A ZONE NO COLDER THAN ABOUT -5 TO -8 C.
THIS RANGE IS NOT OPTIMAL FOR CRYSTAL GROWTH...AND A QUICK
TRANSITION TO FREEZING RAIN OR FREEZING DRIZZLE WOULD OCCUR WHERE
THIS PROFILE EXISTS. OUR FORECAST WILL TARGET AN AREA ROUGHLY FROM
FLOYD VA TO BOONE NC TO MT AIRY NC FOR THIS CHANGE AROUND SUNSET.
ELSEWHERE...THE SNOW VERSUS SLEET SCENARIO AS DESCRIBE ABOVE SHOULD
CONTINUE FOR A FEW MORE HOURS AFTER SUNSET.

REGIONS EAST OF THE CREST OF THE BLUE RIDGE SHOULD EXPECT TO
PRECIPITATION END BY THE LATE EVENING AS A STRONG NORTHWEST FLOW
DEVELOPS AND PROVIDES SUBSIDENCE OF DRIER AIR ALOFT. WE EXPECT
SOUTHEAST WEST VIRGINIA AND NEIGHBORING SECTIONS OF SOUTHWEST
VIRGINIA TO MAINTAIN LIGHT SNOW THROUGH THE NIGHT. WHILE THIS AREA
TOO WILL EXPERIENCE THE SHALLOW MOISTURE NEAR THE SURFACE. THE TOP
OF THE MOIST LAYER IN THIS REGION WILL GRADUALLY TREND COLDER THANKS
TO COLD AIR ADVECTION ON NORTHWEST FLOW. THIS WILL KEEP THE TOP OF
THE MOIST LAYER COLDER THAN -10C.

WHILE THESE ARE STILL SUBJECT TO CHANGE GIVEN STRONG FLUCTUATIONS IN
MODEL GUIDANCE...SNOW AMOUNTS OF 1 TO 2 INCHES ARE CURRENTLY
FORECAST EAST OF THE CREST OF THE BLUE RIDGE AND ACROSS THE
NORTHERN MOUNTAINS OF NORTH CAROLINA DURING THIS PERIOD. ACROSS
SOUTHWEST VIRGINIA AMOUNTS OF 2 TO 3 INCHES ARE FORECAST.
SOUTHEAST WEST VIRGINIA IS EXPECTED TO EXPERIENCE THE MOST SNOW
WITH AMOUNTS CURRENTLY FORECAST IN THE 3 TO 4 INCH RANGE FOR MOST
OF THIS REGION. WESTERN GREENBRIER AND NORTHERN SUMMERS COUNTY MAY
BE CLOSER TO 5 INCHES. A FEW TENTHS OF AN INCH OF SLEET IS
POSSIBLE ACROSS OUR NORTH CAROLINA COUNTIES AND NEIGHBORING
COUNTIES OF VIRGINIA. ICE ACCRETION AROUND FIVE HUNDREDTHS OF AN
INCH IS POSSIBLE LATE IN THE DAY FRIDAY AND EARLY SATURDAY EVENING
ALONG THE CREST OF THE BLUE RIDGE FROM GRAYSON COUNTY VIRGINIA
SOUTH INTO THE NORTHERN MOUNTAINS OF NORTH CAROLINA.

BY SATURDAY MORNING...850 MB NORTHWEST WINDS ARE PROGGED TO BE IN
THE 50 TO 55 KT RANGE ACROSS THE MOUNTAINS ALONG WITH STRONG COLD
AIR ADVECTION. WE WILL NEED TO MONITOR THE EVOLUTION OF THE MODELS
CONCERNING THIS FEATURE...BUT CURRENTLY...AT LEAST WIND ADVISORY
STRENGTH WINDS/GUSTS ARE POSSIBLE LATE FRIDAY NIGHT INTO SATURDAY
MORNING.

THE PRECIPITATION IS EXPECTED TO END AS FLURRIES SATURDAY EVENING
ACROSS WESTERN GREENBRIER COUNTY AS LOW LEVEL WINDS VEER NORTH WITH
THE APPROACH OF HIGH PRESSURE. THIS HIGH WILL BUILD JUST TO EAST OF
OUR REGION ON SUNDAY AND PROVIDE FOR PLENTY OF SUN AND A
PRECIPITATION FREE DAY.

BY SUNDAY NIGHT...THE HIGH SHIFTS TO THE COAST AND A DISTURBANCE
WILL TRACK INTO THE OHIO RIVER/GREAT LAKES REGION. THE NORTHERN
SECTION OF THE REGION MAY RECEIVE A GLANCING BLOW OF THE SOUTHERN
EXTENT OF THE PRECIPITATION SHIELD ASSOCIATED WITH THE SYSTEM. GFS
AND ECMWF OFFER 850 MB SOLUTIONS AROUND +3 TO +5 C WHILE SURFACE
TEMPERATURES ARE IN THE 20S. THE POTENTIAL WILL EXIST FOR A SLIGHT
CHANCE OF SOME LIGHT FREEZING RAIN ALONG AND NORTH OF THE I-64
CORRIDOR.

&&

.LONG TERM /MONDAY THROUGH WEDNESDAY/...
AS OF 205 PM EST WEDNESDAY...

A STRONG RIDGE WILL GET CUT IN HALF ON MONDAY WITH THE PARENT
CENTER ACROSS THE SOUTHEAST USA. THIS RIDGE WILL EVENTUALLY DRIFT
OFF THE COAST...ALLOWING THE RETURN OF SOUTHERLY FLOW AND
MODERATING TEMPERATURES TO COME BACK INTO THE REGION.

THE UPPER LEVELS WILL ALSO SHOWCASE A VERY LARGE RIDGE. SIMILAR TO A
SUMMER PATTERN...DISTURBANCE IN THE MID WEST WILL STAY NORTH OF THE
AREA TRACKING OVER THE OHIO VALLEY AND NORTHERN MID ATLANTIC. A FEW
OF THESE DISTURBANCE MAY BRING AN ISOLATED SHOWER ACROSS THE
MOUNTAINS IN THE AFTERNOON WITH THE BEST CHANCES (30-40 PERCENT)
ACROSS THE GREENBRIER VALLEY AND ALLEGHANY HIGHLANDS MONDAY AND
TUESDAY. TUESDAY NIGHT INTO WEDNESDAY...THIS UPPER LEVEL RIDGE WILL
MOVE EAST ALLOWING A COLD FRONT TO ENTER THE AREA. THIS FRONT WILL
BE SLOW TO ENTER AND THEREFORE SLOW TO EXIT. RAIN CHANCES ARE GOOD
WEDNESDAY AND WEDNESDAY NIGHT.

WITH INCREASING HEIGHTS ALOFT AND DISTURBANCES STAYING TO THE
NORTH...TEMPERATURES WILL WARM BACK TO NORMAL ON MONDAY.
TEMPERATURES TUESDAY AND WEDNESDAY COULD RUN 10F-15F ABOVE NORMAL
WITH READINGS IN THE 50S...60S TOWARDS SOUTHSIDE. BOTH THE GLAMM AND
MJO PHASES ARE SUPPORTING THIS WARM-UP. ONCE THE FRONT MOVES EAST OF
THE AREA...TEMPERATURES WILL COOL BACK TOWARD NORMAL.

&&

.AVIATION /10Z THURSDAY THROUGH MONDAY/...
AS OF 1100 PM EST WEDNESDAY...

SWATH OF MAINLY VFR CIGS ACROSS THE NORTHERN HALF OF THE REGION
WILL CONTINUE TO GRADUALLY LOWER OVERNIGHT WITH A STRIPE OF MVFR
CIGS LIKELY FROM KLWB AND KBLF EAST TO KLYH BY DAYBREAK. WILL ALSO
SEE PERIODIC -SHSN DEVELOP AROUND KLWB DURING THE EARLY MORNING
HOURS OVER THE SE WVA SITES AS UPSLOPE ENHANCES WITH SOME -SN
POSSIBLE OUT TO AROUND KLYH AS THE AREA OF LOW PRESSURE SHIFTS
EAST. HOWEVER A SHARP GRADIENT BETWEEN JUST VFR CIGS AND SNOW WILL
LIKELY PERSIST ACROSS THE NORTH SO CONFIDENCE RATHER LOW ON JUST
HOW FAR SOUTH AND EAST ANYTHING OTHER THAN FLURRIES WILL MAKE IT.
BEHIND THIS SYSTEM...COLDER AIR/STRONG NW WINDS WILL FOLLOW
OVERNIGHT. CIGS MAY FALL TO MVFR UNDER ANY SNOW BANDS AT
KLWB/KBLF EARLY THURSDAY. POSSIBLY ONE OF THESE BANDS REACHES
KBCB/KROA LATE TONIGHT BEFORE DAYBREAK...SO INCLUDED SOME SNOW
SHOWERS AT BOTH LOCATIONS LATE TONIGHT. AS -SHSN ENDS AT KLWB/KBLF
BY MIDDAY THURSDAY...WINDS WILL BE GUSTING 25-35 KTS ACROSS THE
MOUNTAINS INTO THURSDAY AFTERNOON...WITH GUSTS TO 25 KTS POSSIBLE
OUT EAST.

A DISTURBANCE TAKING A MORE SOUTHERN ROUTE WILL APPROACH ON
FRIDAY. RECENT MODEL RUNS HAVE INCREASED THE AMOUNT OF PRECIP WITH
THIS SYSTEM...AND MOST OF IT WILL BE SNOW...EXCEPT AT DAN WHICH
MAY MIX WITH SLEET. LIGHT TO MODERATE ACCUMULATIONS ARE LIKELY
IN MOST LOCATIONS WITH HEAVIEST MOUNTAINS AND WESTERN SLOPE
LOCATIONS SUCH AS KLWB/KBLF AND LESS AROUND KLYH. UPSLOPE SNOWS
WILL CONTINUE INTO FRIDAY NIGHT AT LWB/BLF...SOME PERIODS OF IFR
ARE POSSIBLE WITH THE SNOWS FRIDAY AFTERNOON THEN MVFR VIS/CIGS
BLF/LWB FRIDAY NIGHT. CONFIDENCE IS ABOUT AVERAGE WITH THIS
EVENT.

AS THIS SYSTEM MOVES OFFSHORE BY SATURDAY MORNING...SURFACE WIND
GUSTS OF 30 KTS ARE LIKELY. CONDITIONS WILL BE VFR AT ROA/DAN/LYH
SATURDAY.

HIGH PRESSURE AND VFR IS EXPECTED AREAWIDE FOR SUNDAY WITH A WEAK
DISTURBANCE AFFECTING LWB WITH POSSIBLE MVFR CIGS MONDAY.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...WIND ADVISORY UNTIL NOON EST TODAY FOR VAZ015.
NC...WIND ADVISORY UNTIL NOON EST TODAY FOR NCZ001-018.
WV...NONE.

&&

SYNOPSIS...AMS
NEAR TERM...AMS
SHORT TERM...DS
LONG TERM...RCS
AVIATION...AMS/JH/KM
Hazardous weather outlook, Jan 23, 11:56 PM EST, 5 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE BLACKSBURG VA
1156 PM EST WED JAN 23 2013

VAZ020-WVZ043-045-250500-
BATH-SUMMERS-GREENBRIER-
1156 PM EST WED JAN 23 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TONIGHT.

A WEAK STORM SYSTEM MOVING THROUGH THE OHIO VALLEY AND MIDDLE
ATLANTIC REGION MAY DELIVER 1 TO 4 INCHES OF SNOW...MAINLY ACROSS
THE HIGHER WEST FACING SLOPES THROUGH LATE TONIGHT. WIND CHILLS
WILL BE NEAR ZERO AT TIMES WITH WINDS GUSTING TO 40 MPH LATE
TONIGHT. THE COMBINATION OF THE SNOW AND WINDS WILL CREATE LOW
VISIBILITIES AT TIMES.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

MODERATE SNOW ACCUMULATIONS ARE LIKELY...MAINLY DURING FRIDAY
AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ001-018-VAZ015-250500-
ASHE-WATAUGA-GRAYSON-
1156 PM EST WED JAN 23 2013

...WIND ADVISORY IN EFFECT UNTIL NOON EST THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH CAROLINA AND
SOUTHWEST VIRGINIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

AN INCH OR LESS OF SNOW WILL ACCUMULATE TONIGHT MAINLY ON HIGHER
WEST FACING SLOPES.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

LIGHT SNOW ACCUMULATIONS ARE LIKELY FRIDAY...MAINLY DURING THE
AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ002-250500-
ALLEGHANY NC-
1156 PM EST WED JAN 23 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH CAROLINA.

.DAY ONE...TONIGHT.

AN INCH OR LESS OF SNOW IS POSSIBLE TONIGHT WITH WINDS GUSTING TO
45 MPH AND NEAR ZERO WIND CHILLS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

LIGHT SNOW ACCUMULATIONS ARE LIKELY FRIDAY...MAINLY DURING THE
AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VAZ007-009>014-016>019-022>024-033>035-045>047-059-WVZ042-044-250500-
TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-CARROLL-FLOYD-
CRAIG-ALLEGHANY VA-ROANOKE-BOTETOURT-ROCKBRIDGE-FRANKLIN-BEDFORD-
AMHERST-CAMPBELL-APPOMATTOX-BUCKINGHAM-CHARLOTTE-MERCER-MONROE-
1156 PM EST WED JAN 23 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TONIGHT.

AN INCH OR LESS OF SNOW IS POSSIBLE WITH SCATTERED SNOW SHOWERS
TONIGHT. ROADS MAY QUICKLY BECOME HAZARDOUS. GUSTY WINDS COULD
CREATE LOW VISIBILITIES.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

LIGHT SNOW ACCUMULATIONS ARE LIKELY FRIDAY...MAINLY DURING THE
AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ003>006-019-020-VAZ032-043-044-058-250500-
SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-PATRICK-HENRY-
PITTSYLVANIA-HALIFAX-
1156 PM EST WED JAN 23 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...SOUTH CENTRAL VIRGINIA AND
SOUTHWEST VIRGINIA.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

LIGHT SNOW AND SLEET ACCUMULATIONS ARE LIKELY FRIDAY...MAINLY
DURING THE AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jan 23, 11:43 PM EST, 5 hours 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1143 PM EST WED JAN 23 2013

VAZ019-020-024-WVZ045-240900-
ALLEGHANY VA-BATH-ROCKBRIDGE-GREENBRIER-
INCLUDING THE CITIES OF...CLIFTON FORGE...COVINGTON...
HOT SPRINGS...LEXINGTON...BUENA VISTA...LEWISBURG...QUINWOOD...
DUO...RAINELLE
1143 PM EST WED JAN 23 2013

...LIGHT SNOW TO PRODUCE SLICK SPOTS OVERNIGHT...

LIGHT SNOW WILL CONTINUE TO SPILL EAST ACROSS THE GREENBRIER
VALLEY AND INTO PARTS OF THE VIRGINIA HIGHLANDS AND SOUTHERN
SHENANDOAH VALLEY OVERNIGHT. SNOWFALL AMOUNTS SHOULD REMAIN LIGHT
WITH MOST ONLY SEEING A COATING TO AN INCH OF SNOW OUTSIDE OF THE
HIGHER ELEVATIONS WHERE 1 TO 3 INCHES COULD OCCUR ESPECIALLY
ACROSS WESTERN GREENBRIER COUNTY. HOWEVER DUE TO THE VERY COLD
TEMPERATURES...ANY SNOWFALL WILL ACCUMULATE ON AREA ROADWAYS
OVERNIGHT RESULTING IN SLIPPERY DRIVING CONDITIONS. MOTORISTS
SHOULD BE ALERT FOR DEVELOPING SLICK SPOTS AND SNOW COVERED ROADS
ESPECIALLY ACROSS THE HIGHER ELEVATIONS INTO THE EARLY MORNING
HOURS.

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 24, 5:36 AM ESTWind AdvisoryRNKAlleghany, Surry, Wilkes6 hr
Jan 24, 3:52 PM ESTWinter Weather AdvisoryRNKAlleghany, Ashe, Caswell, Rockingham, Stokes, Surry and 3 more41 hr

Nearby

High Wind Warnings in North Carolina, 2013High Wind Warnings in Virginia, 2013Every high wind warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.